MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. FLAIR ENDOVASCULAR STENT GRAFT

BARD PERIPHERAL VASCULAR, INC. FLAIR ENDOVASCULAR STENT GRAFT
Catalog Number FAS07050
Medical Device Problem Codes Break (1069); Positioning Failure (1158)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/28/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records or no medical images have been made available to the manufacturer.The device has been returned to the manufacturer for evaluation.As the lot number for the device was provided, a review of the device history records is currently being performed.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the endovascular stent allegedly could not be deployed and the outer catheter subsequently broke.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the subassemblies, material review reports, raw material testing, manufacturing process, and quality control inspection.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the device was returned.The safety clip was missing upon receipt.The tuohy borst valve was loose and the two-way stop cock was open.The gray outer sheath was torn off approximately 56mm from the proximal end of the handle at the catheter reinforcement area.The stent graft was in place and not released.There was a gap between the atraumatic tip and the distal end of the outer catheter of 1mm.Dried fluid was present between stent graft and outer catheter.The atraumatic tip was noted to be bent.Functional/performance evaluation: functional testing could not be performed, as the delivery system was returned with the outer sheath broken.Medical records review: medical records were not provided; therefore, a review could not be performed.Photo review: two digital photos were reviewed.The first photo showed a flair delivery system with the stent graft in place.The delivery system can be identified as 7 x 50 from the image.Labeling can also be seen in the photo with catalog number fas07050 and lot number anze2152, which matched the complaint information.The labeling and delivery system are contained within a clear plastic bag.The second photo contained a close-up view of the undeployed stent graft and the catheter reinforcement area of the delivery system.A break in the outer catheter was identified in the image.Fluid was present between the stent graft and the outer catheter.Based on the returned photos, the investigation was confirmed for failure to deploy and break in the outer catheter.Conclusion: the investigation was confirmed for deployment failure due to catheter breakage, as the stent graft was still in place in the delivery system, and the outer sheath was elongated and torn off at the catheter reinforcement area.Per the reported complaint details, the lesion had significant calcification.Additionally, the anatomy contained a hairpin turn.Therefore it is possible that patient factors contributed to the event.However, the definitive root cause is unknown.Labeling review: the current ifu (instructions for use) state: indication for use: flair endovascular stent graft is indicated for use in the treatment at the venous anastomosis of eptfe or other synthetic arteriovenous (av) access grafts.Warnings: the stent graft (implant) cannot be repositioned after total or partial deployment.Once partially or fully deployed, the flair endovascular stent graft cannot be retracted or remounted onto the delivery system.Device removal after deployment can only be done with a surgical approach.Precautions: the safety and effectiveness of this device have not been established when used around a tight bend in a looped av graft.It is recommended to access the av graft at the venous side of the av graft or at the apex.Careful attention should be paid to ensure the device is appropriately sized to the actual graft diameter, taking into account any change to the stated graft diameter that may have resulted from previous interventions.The appropriate length device(s) should be selected so that the stent graft extends beyond the stenosis into at least 10 mm of the non-diseased graft towards the arterial inflow and into the non-diseased vein approximately 10 mm beyond the stenosis.During deployment of the stent graft, the entire length of the delivery system should be kept as straight as possible in order to mitigate the potential for distal stent graft misplacement.After full stent graft deployment, wait a few seconds to allow for complete device expansion before removing the delivery system over the guidewire.Stent graft dislodgement has been reported during removal of the delivery system; therefore, careful attention should be paid during this portion of the procedure to prevent such occurrences.In case of placement of two stent grafts (overlap), use the same device diameter in both cases.If a flared device is used to overlap, do not deploy the flared end inside the first stent graft.Ensure a minimum 10 mm overlap of the devices.Potential complications and adverse events: stent graft specific events that could be associated with clinical complications include stent graft misplacement, stent graft migration, stent graft fracture, stent graft kinking, insufficient stent graft expansion and stent graft embolism.Delivery system specific events that could be associated with clinical complications include bond joint failures, detachment of parts, incompatibility with accessory devices, premature deployment, inaccurate deployment, failure to deploy, high deployment forces, delivery system kinking, no visibility under fluoroscopy, inability to track to target location, and blood leakage from delivery system (hemostasis).Stent graft size selection: special care must be taken to ensure that the appropriate size flair endovascular stent graft is selected.The stent graft body diameter should be approximately 1 mm larger than the synthetic av access graft diameter.Additional mfr narrative: describe event or problem, date received by mfr, (b)(4).Initial reporter, device evaluated by mfr?, (b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the endovascular stent allegedly could not be deployed and the outer catheter subsequently broke in a calcified side cephalic vein during treatment to cover a 12mm vein rupture from the radial cephalic anastomosis in the forearm, via a retrograde approach.It was further reported that the patient required a fasciotomy as a result of compartment syndrome from the ruptured vessel, not related to the deployment of the stent.Reportedly, there was moderate resistance in advancing the tip of the stent around a hairpin turn at the radial cephalic anastomosis.There was no reported difficulty in retracting the delivery system from the patient.Another endovascular stent graft was reportedly used, and subsequently deployed.There was no reported patient injury.

Brand Name
FLAIR ENDOVASCULAR STENT GRAFT
Common Device Name
ENDOVASCULAR STENT GRAFT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key5975389
Report Number2020394-2016-00902
Device Sequence Number1626319
Product Code MIH
UDI-Device Identifier04049519008950
UDI-Public(01)04049519008950(17)180529(10)ANZE2152
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
P060002/S002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2018
Device Catalogue NumberFAS07050
Device Lot NumberANZE2152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/23/2016
Supplement Report FDA Received Date11/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR